Michigan, 2024

Strong Wind in Michigan, June 25, 2024

June 25, 2024 · NWS APX · 10 events in 6 counties and zones

A decaying line of convection crossed into Michigan during the morning hours of the 25th. A wake low developed behind the northern end of this system, resulting in an area of strong, non-thunderstorm winds crossing the region along and behind the area of remaining rainfall.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A decaying line of convection crossed into Michigan during the morning hours of the 25th. A wake low developed behind the northern end of this system, resulting in an area of strong, non-thunderstorm winds crossing the region along and behind the area of remaining rainfall. Widespread gusts of 35-45mph were recorded with this event, particularly along the M-55 corridor toward Lake Huron, along with some damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 25, 1:47 AM EST, 4 hours 13 minutes earlier. Its key messages:

  • Strong/severe line of storms expected this morning. Primary hazard will be damaging winds. Large hail and localized heavy rainfall also possible.
  • Conditions begin to dry as surface high pressure builds this Wednesday through the first half of the long term. Chances of showers return this weekend.
Area forecast discussion, Jun 25, 1:47 AM EST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
247 AM EDT Tue Jun 25 2024

.KEY MESSAGES...

- Strong/severe line of storms expected this morning. Primary
  hazard will be damaging winds. Large hail and localized heavy
  rainfall also possible.

- Conditions begin to dry as surface high pressure builds this Wednesday
  through the first half of the long term. Chances of showers
  return this weekend.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 244 AM EDT Tue Jun 25 2024

Pattern Synopsis:

A strong jet/low-amplitude shortwave will continue to punch across
the Upper Midwest and over the Great Lakes this morning/afternoon as
more pronounced upper troughing digs into the region later tonight.
Parent cyclone associated with forcing aloft will work across James
Bay into Quebec today as the attendant front swings across the Great
Lakes. Relatively high surface pressure is expected to temporarily
build in later tonight into Wednesday morning.

Forecast Details:

Strong/severe storms this morning -- Primary forecast concern over
the next several hours will be a line of strong/severe thunderstorms
currently organizing across northern Wisconsin, with additional
storms out ahead of this line working over Lake Michigan. While
model guidance has struggled to handle the evolution of these
storms, current confidence is that storms will trek ESE through the
early morning hours along a gradient of elevated buoyancy extending
over into mid-Michigan. Highest severe potential appears to lie west
of Lake Michigan as these storms will encounter an increasingly
unfavorable environment with eastward extent, especially over Lake
Michigan and into the CWA where only a few hundred joules of MUCAPE
may be in place ahead of these storms. Regardless, a sufficiently
organized line of storms should carry enough momentum to bring
damaging winds to parts of northern Michigan through early/mid
morning -- and a severe thunderstorm watch has been coordinated with
SPC to highlight this threat through 9AM at this time. Best chances
for severe wind gusts will come across northwest lower Michigan in
closer proximity to the lakeshores and is expected to diminish
further inland. Large hail will also be possible early this morning,
primarily with ongoing activity currently over Lake Michigan that
lies ahead of the main line of storms still draped across northern
Wisconsin. Tornado threat appears low at this time given lack of
surface-based instability/low-level convective inhibition. There are
also low chances for a localized heavy rainfall/flash flooding
threat this morning as these storms work across northwest lower.
Quick rainfall of 1-2" per hour may lead to some impacts in city
locations this morning. Otherwise, rain/thunder chances are largely
expected to end by late morning/early afternoon with clearing of
skies and highs in the upper 70s/low 80s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 244 AM EDT Tue Jun 25 2024

Midlevel jet maxima spanning across the U.S/Canadian boarder with
embedded height disturbances will continue active weather at times
this week. Shortwave troughing currently north of the Upper Midwest
will be occupying the Great Lakes region at the start of the
forecast period. Conditions begin to dry through the midweek ahead
of an additional trough returning chances of showers/storms towards
the end of the week.

Primary Forecast Concerns/Key Messages:

-Conditions begin to dry as surface high pressure builds this
Wednesday through the first half of the long term. Chances of
showers return this weekend: A few isolated showers remain possible
Wednesday mainly due to some lingering moisture behind the cold
front at the start of the long term. Overall, weather remains
pretty quiet as upstream longwave midlevel ridge pushes a cool and
dry airmass into the Great Lakes region. Besides Wednesday being a
little chilly in the 60s, daytime highs will remain around
climatological average for the entirety of the forecast period.
Chances of showers and storms return around the Friday/Saturday
timeframe as a shortwave trough currently pivoting around midlevel
low pressure north of Hudson Bay progresses southward. Still a
little too early to messages details, but current ensembles show no
evidence of widespread severe weather or heavy rainfall at this time.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1148 PM EDT Mon Jun 24 2024

A round of thunderstorms is expected to impact the area after
09Z, pushing quickly e and se across the area. Brief but
significant restrictions along with gusty winds will be
possible, with the best chance at MBL and TVC. Some lower cigs
will linger for several hours after precip ends, with gradual
improvement on Tuesday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...Small Craft Advisory from 8 AM this morning to 5 PM EDT this
     afternoon for LHZ349.

&&

SHORT TERM...DJC
LONG TERM...SJC
AVIATION...JZ
Hazardous weather outlook, Jun 25, 5:14 AM EST, 46 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
614 AM EDT Tue Jun 25 2024

MIZ016>018-020>036-041-042-086>088-095>099-261200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
614 AM EDT Tue Jun 25 2024

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected this morning. Severe storms
are no longer expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional chances for showers and thunderstorms will return later
Friday into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-261200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
614 AM EDT Tue Jun 25 2024

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected this morning. Severe storms
are no longer expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional chances for showers and thunderstorms will return later
Friday into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, Jun 25, 3:09 AM EST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Gaylord MI
409 AM EDT Tue Jun 25 2024

MIZ020-025-026-031-032-250915-
Leelanau MI-Manistee MI-Grand Traverse MI-Benzie MI-Wexford MI-
409 AM EDT Tue Jun 25 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN LEELANAU...BENZIE...
WESTERN WEXFORD...SOUTHWESTERN GRAND TRAVERSE AND MANISTEE COUNTIES
THROUGH 515 AM EDT...

At 408 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles northwest of Frankfort to near Mears
SP. Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Traverse City, Manistee, Frankfort, Thompsonville, Empire, Beulah,
Arcadia, Bingham, Sherman, Buckley, Eastlake, Benzonia, Kaleva,
Cedar, Onekama, Mesick, Elberta, Honor, Bear Lake, and Lake Ann.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 AM EDT for
parts of northern Michigan.

&&

LAT...LON 4425 8634 4456 8627 4466 8631 4471 8630
      4477 8619 4478 8613 4486 8611 4494 8563
      4417 8566 4416 8595 4418 8639
TIME...MOT...LOC 0808Z 263DEG 31KT 4473 8646 4382 8651

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

GILLEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 strong wind. Local standard time, as filed.

Strong Wind, Grand Traverse

When
June 25, 6:00 AM EST
Where
Grand Traverse forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
44.716, -85.552 (the zone’s center; the record gives no point)

Tree limbs downed on Old Mission Peninsula. Damage associated with wake low passage.

Strong Wind, Roscommon

When
June 25, 6:03 AM EST
Where
Roscommon forecast zone
Measured
34 kt (39 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
44.336, -84.612 (the zone’s center; the record gives no point)

Houghton Lake Roscommon County Airport reported gust to 39mph associated with the wake low passage.

Strong Wind, Grand Traverse

When
June 25, 6:15 AM EST
Where
Grand Traverse forecast zone
Measured
34 kt (39 mph) measured gust
Property damage
$2,000
Reported by
ASOS
Coordinates
44.716, -85.552 (the zone’s center; the record gives no point)

Traverse City Cherry Capital Airport reported 39mph gust associated with wake low passage.

Strong Wind, Arenac

When
June 25, 7:30 AM EST
Where
Arenac forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.043, -83.747 (the zone’s center; the record gives no point)

Power outages reported in the Standish area. Associated with wake low passage.

Strong Wind, Gladwin

When
June 25, 7:30 AM EST
Where
Gladwin forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.991, -84.388 (the zone’s center; the record gives no point)

Reports of trees down near Secord Lake in Gladwin County.

Strong Wind, Ogemaw

When
June 25, 7:35 AM EST
Where
Ogemaw forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$6,000
Reported by
AWOS
Coordinates
44.335, -84.126 (the zone’s center; the record gives no point)

West Branch airport reported 40mph gust associated with wake low passage. Power outages and trees down on lines were reported in the West Branch area.

Strong Wind, Arenac

When
June 25, 7:45 AM EST
Where
Arenac forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$9,000
Reported by
Public
Coordinates
44.043, -83.747 (the zone’s center; the record gives no point)

Large trees and powerlines downed on M 23 near Twining. Associated with wake low passage.

Strong Wind, Arenac

When
June 25, 8:00 AM EST
Where
Arenac forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
44.043, -83.747 (the zone’s center; the record gives no point)

Limbs downed in the Au Gres area from gusty winds on the backside of the line of storms. Associated with wake low passage.

Strong Wind, Iosco

When
June 25, 8:00 AM EST
Where
Iosco forecast zone
Measured
49 kt (56 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
44.301, -83.514 (the zone’s center; the record gives no point)

Several reports of tree and power line damage in and around the Tawas area due to strong southerly winds associated with the passage of a wake low. Damage included a healthy pine snapped partway up, and trees uprooted onto a house.

Strong Wind, Arenac

When
June 25, 8:00 AM EST
Where
Arenac forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
44.043, -83.747 (the zone’s center; the record gives no point)

Report from western Arenac county of backyard chicken equipment shifted a few feet by winds associated with wake low passage, killing 2 chicks in the process.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2024Every state in 2024This day in weather historyWarnings in Michigan, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198457, 1198462, 1198456, 1198458, 1198464, 1198463, 1198461, 1198459, 1198460, 1198465.